Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Memphis, TN

May 10, 2023Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 10, 2023, 1:27 PM CDT for Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2023, 1:27 PM CDT (18:27 UTC)
Expired
May 10, 2023, 2:00 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mississippi County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 37 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:05 PM CDT, 22 minutes earlier.

Area forecast discussion, May 10, 1:05 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
105 PM CDT Wed May 10 2023

...New AVIATION...

.UPDATE...
Issued at 1015 AM CDT Wed May 10 2023

Temperatures range from the mid 70s to lower 80s with dewpoints in
the mid to upper 60s this morning. A band of light rain,
associated with an upper low, was already starting to lift into
southern part of the forecast area this morning. Hi-res models
depict this band slowly lifting north across the rest of the Mid-
South through late afternoon. Although no organized severe weather
is expected, heavy rainfall along with slow-moving storms could
create some isolated flooding issues. Additional bands of showers
and thunderstorms will occur later this evening.

The current forecast is on track with no major changes needed at
this time.

AC3

&&

.SYNOPSIS...
Issued at 306 AM CDT Wed May 10 2023

An unsettled weather pattern will continue across the
region for the next several days. The Mid-South can expect warm
temperatures, high humidities, and periods of showers and
thunderstorms. A pattern change is looking likely early next week
resulting in cooler conditions.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 306 AM CDT Wed May 10 2023

Daytime heating and a stalled frontal boundary return
shower and thunder chances this morning. This stalled frontal
boundary will allow for widespread shower and thunderstorm
chances across the Mid-South to continue for the rest of the work
week. High temperatures generally in the 80s and dewpoints nearing
70 will continue as southerly flow is anticipated to return this
afternoon. The return of southerly flow, PW values in the 80th
percentile, and warm temperatures keep thunderstorms likely this
afternoon, but no severe weather chances are slim. Some of these
storms may be capable of producing locally heavy rainfall,
specifically along the Delta Region and northeast Arkansas. WPC
has issued a Slight Risk ERO for these areas today.

A small decrease in shower and thunder activity is possible for
Saturday evening as ridging occurs off to our southeast.
Temperatures and dewpoints are expected to keep on track and some
areas may reach 90 this weekend.

A low pressure system forming in the northern Plains is looking to
extend a cold front across the central United States and trek
southeast Monday. Showers and thunderstorms are likely with the
frontal passage, but will be followed by cooler and drier
temperatures next week.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Wed May 10 2023

Showers and thunderstorms will continue along an outflow boundary
this afternoon into the evening hours. Generally VFR conditions
will prevail through tonight outside of convection, but IFR
ceilings and gusty winds are possible with any storms. This
activity will diminish this evening, though scattered showers will
be possible overnight, mainly over eastern AR. A lull in
precipitation is anticipated on Thursday morning but we do
expect low clouds to fill in across the Mid-South during this
period. Wind speeds will generally remain below 10 kts.

MJ/GNC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ011.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...MJ/GNC

In the hours before

Special weather statement, May 10, 12:52 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1252 PM CDT Wed May 10 2023

ARZ027-101815-
Poinsett AR-
1252 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern
Poinsett County through 115 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marked Tree, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marked Tree, Boat Run, Payneway, Northern Ohio and Old Weona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3558 9057 3558 9041 3544 9044 3544 9056
TIME...MOT...LOC 1752Z 179DEG 6KT 3545 9048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 10, 12:55 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1255 PM CDT Wed May 10 2023

TNZ049-088-101830-
Tipton TN-Shelby TN-
1255 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern Tipton
and northeastern Shelby Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 14 miles northeast of Bartlett, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gainesville, Redwood and Idaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3544 8975 3544 8957 3540 8958 3539 8961
      3538 8962 3538 8963 3532 8964 3533 8973
TIME...MOT...LOC 1755Z 177DEG 10KT 3535 8962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 10, 1:07 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
107 PM CDT Wed May 10 2023

MSZ004-101845-
Tippah MS-
107 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northwestern Tippah
County through 145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ripley, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walnut, Falkner, Chalybeate and Tiplersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 8892 3491 8902 3497 8887 3484 8883
TIME...MOT...LOC 1807Z 160DEG 5KT 3485 8889

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 10, 1:23 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
123 PM CDT Wed May 10 2023

TNZ049-101900-
Tipton TN-
123 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of central Tipton
County through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or 7 miles southwest of Covington, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington, Munford, Brighton, Atoka, Burlison, Garland, Clopton,
Akins Corner and Bride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 8967 3545 8977 3560 8981 3560 8966
TIME...MOT...LOC 1823Z 178DEG 13KT 3549 8974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 10, 1:25 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
125 PM CDT Wed May 10 2023

ARZ028-TNZ048-049-101900-
Mississippi AR-Tipton TN-Lauderdale TN-
125 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of south central
Mississippi, central Tipton and southwestern Lauderdale Counties
through 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 8 miles south of Fort Pillow State Park, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pillow State Park, Munford, Fulton, Gilt Edge, Burlison,
Drummonds, Beaver and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 8981 3544 8992 3564 8998 3565 8978
TIME...MOT...LOC 1824Z 177DEG 17KT 3551 8987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:17 PM CDTSpecial Weather StatementMEGCalhoun28 min
May 10, 1:07 PM CDTSpecial Weather StatementMEGTippah38 min
May 10, 3:47 PM CDTFlash Flood WarningMEGAlcorn, Tishomingo3 hr
May 10, 5:31 PM CDTFlash Flood WarningMEGAlcorn2 hr
May 10, 12:55 PM CDTSpecial Weather StatementMEGTipton35 min
May 10, 1:23 PM CDTSpecial Weather StatementMEGTipton37 min
May 10, 1:25 PM CDTSpecial Weather StatementMEGTipton35 min
May 10, 2:16 PM CDTSpecial Weather StatementMEGFayette29 min
May 10, 3:14 PM CDTSpecial Weather StatementMEGChester31 min
May 10, 3:18 PM CDTSpecial Weather StatementMEGHardin27 min
May 10, 3:27 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy, Madison30 min
May 10, 4:04 PM CDTSpecial Weather StatementMEGHardin26 min
May 10, 4:45 PM CDTFlash Flood WarningMEGHardin3 hr
May 10, 4:56 PM CDTSpecial Weather StatementMEGDecatur34 min
May 10, 6:20 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson75 min
May 10, 12:52 PM CDTSpecial Weather StatementMEGPoinsett23 min
May 10, 2:23 PM CDTSpecial Weather StatementMEGCraighead37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.